Iowa, 2018

Flooding in Iowa, October 8 to 25, 2018

October 8 to 25, 2018 · NWS DVN · 5 events in 5 counties and zones

A prolonged and exceptionally wet fall combined with successive flash flood events in eastern Iowa and northwest Illinois to bring widespread minor to moderate river flooding to nearly all rivers in this area. In addition, major flooding occurred on rivers, including the Mississippi, Iowa, Wapsipinicon, English, North Skunk, Maquoketa, and Rock Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A prolonged and exceptionally wet fall combined with successive flash flood events in eastern Iowa and northwest Illinois to bring widespread minor to moderate river flooding to nearly all rivers in this area. In addition, major flooding occurred on rivers, including the Mississippi, Iowa, Wapsipinicon, English, North Skunk, Maquoketa, and Rock Rivers. This major flood event stretched through much of mid October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 7, 11:26 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 7, 11:26 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1226 AM CDT Mon Oct 8 2018

...06z AVIATION UPDATE...

.UPDATE...
Issued at 948 PM CDT Sun Oct 7 2018

A little lull in the heavy precip this evening before
redevelopment is expected to take place. Two main areas of
forcing for ascent are expected the rest of tonight. LLJ near 30
to 35 kts will intersect an elevated boundary across the area. At
the surface a warm front is expected pull north and bring with it
PWAT values near 2 inches. CAMs suggest that thunderstorms should
develop in the vicinity of this boundary as it moves north. Based
on very saturated conditions and flash flood guidance, it will
take around 1.5 inches of rain in an hour to cause flash flooding
in most areas. If these storms develop tonight and move north
along with the boundary, I think 1 to 2 inches in an hour is a
very good possibility. As a result, pulled the flash flood watch
further west across IA and NE MO.

&&

.SYNOPSIS...
Issued at 408 PM CDT Sun Oct 7 2018

With pressure falls across the Midwest the strong warm front was
beginning to lifting northward, and extended from central MO to
central IL. Temperatures were well in the 80s to around 90 with
dewpoints well in the 60s to around 70 south of this front. To the
north of the front in the dvn cwa readings were in the mid 50s to
mid 60s. Farther north, temperatures were only in the 30s in the
Dakotas.

Moisture transport from the south was increasing with the PWAT
axis of 2 inches across central MO and central IL but this was
also lifting northward with the front. CAPES of 2000-3000 J/kg was
located across the south half of MO, and extended southward. Mosaic
radar indicated numerous strong to severe thunderstorms were
located with the warm front and were moving north and northeast at
20 to 25 mph.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 408 PM CDT Sun Oct 7 2018

Headlines: After much coordination with WPC/surrounding offices
have issued a flash flood watch through Monday morning. This is
for portions of eastern IA, northeast MO and west/nw IL for 1 to 3
inches of rainfall.

Tonight: HRRR/NAMNEST has been very consistent (going back to
yesterday afternoon) in depicting numerous rounds of rain and
thunderstorms, and heavy rainfall, spreading northward ahead of
the warm front. PWAT's increase to over 1.8 inches which is near
record levels for October. LLJ increases to 30+ knots overnight.
With today's light to moderate rain ahead of the stronger activity
this had completely saturated the soil. Simply put, additional
rainfall will totally runoff into rivers, streams and creeks.
Torrential rainfall from thunderstorms will likely cause flash
flooding and also worsen the ongoing moderate to major flooding.
Temperatures will not fluctuate much overnight with lows ranging
from the lower 50s nw to the lower 60s south.

Columbus Day: The showers and storms should diminish rather
quickly in the morning as the warm front continues to push
northward into WI. This will be occurring as low pressure begins
to organize in the Plains. With the passage of the warm front,
summer returns with very warm and humid conditions invading the
cwa. Highs will be in the 80s and dewpoints in the 60s.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 408 PM CDT Sun Oct 7 2018

Dramatic changes to take place this week!

Tuesday and Tuesday night: It will still feel like summer on
Tuesday with highs in the 80s. In the meantime, the strong slow
moving cold front will remain well to our west, as what is
expected to become Hurricane Michael which moves into the eastern
Gulf and then to the FL Panhandle at mid week. Low pressure
finally begins to strengthen as the cyclone tracks to se MN by
sunrise Wednesday. A negatively-tilted trough will push the strong
cold front eastward into central/eastern IA. With mid level winds
strengthening to 50-70 knots Tuesday night, there is the
potential for damaging wind and SPC has a slight risk for severe
storms. The storms should be fast moving but will still be
accompanied by torrential rainfall.

Wednesday: Strong cold front pushes across the cwa finally ending
the rain and ushering colder and drier air into the area. Highs
range from the upper 50s west to lower 70s east.

Thursday through Sunday: Major pattern change to much colder with
northwest flow aloft. This is mainly a dry period however there is
a clipper system arriving Friday morning. Temperatures look cold
enough for a rain/snow mix in our northern cwa with rain south.
1000-500 mb thicknesses are below 540 dam. However, this is fast
moving so should not bring significant precipitation. Also what
snow that falls should melt on contact.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1214 AM CDT Mon Oct 8 2018

Warm front will lift northward through the terminals this morning with
IFR/LIFR conditions and pockets of VLIFR in low clouds/fog/showers
eventually transitioning to VFR from south to north from 14z to 19z.
Scattered storms are also expected. Winds will turn southerly and
gusty at 10-20+ kts with passage of the warm front. Precipitation
will diminish as well with scattered coverage possible rest of the
TAF cycle mainly further west of the Mississippi River near axis of
low level jet.

&&

.HYDROLOGY...
Issued at 1004 PM CDT Sun Oct 7 2018

Main point...there is high uncertainty regarding the river
forecasts on the Cedar river for Vinton and Cedar Rapids. The
forecast is all based on qpf. If the qpf is considerably less than
forecast, the the river may not reach flood stage at Vinton and
may be much lower that forecast at Cedar Rapids.

New flood warnings were issued for the La Moine and part of the
Skunk rivers.

A new flood watch was issued for a part of the Mississippi river.

All rivers continue to rise due to the continued rainfall across
the area. Major flooding is expected or is occurring on parts of the
Iowa, Mississippi, Rock, and Wapsipinicon rivers. Moderate
flooding is occurring or is expected on the lower Cedar, parts of
the Iowa, Mississippi, and North Skunk rivers.

Another round of rain, possibly heavy, is expected Tuesday into
Wednesday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 10 AM CDT this morning for Cedar-Clinton-
     Des Moines-Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-
     Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch until 10 AM CDT this morning for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch until 10 AM CDT this morning for Clark-
     Scotland.

&&

UPDATE...Gibbs
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...McClure
HYDROLOGY...08
Hazardous weather outlook, Oct 7, 2:14 PM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 PM CDT Sun Oct 7 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 PM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Soils remain completely saturated and unable to absorb heavy
rainfall in the entire outlook area. Rain and thunderstorms are
possible over the entire area this afternoon and tonight. Heavy
rains are most likely this afternoon and tonight, along and east
of the Mississippi River. There is now a flash flood watch in
effect through mid morning Monday for locations in extreme eastern
an southeastern Iowa, northeast Missouri, and all of west central
and northwest Illinois. Warm moist air aloft will allow for
thunderstorms to bring heavy rainfall, with rains tonight
possibly between 1 and 3 inches. This rain will could lead to
flash flooding and increased river flooding.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A flash flood watch will continue for portions of the area through
10 AM Monday morning.

There are periodic chances for showers and thunderstorms through
the middle of next week. The primary threat is expected to be
heavy rainfall, which could lead to flash flooding and aggravate
ongoing river flooding. However, a few severe thunderstorms are
also possible Tuesday night, mainly west of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

ERVIN

In the hours before

Special weather statement, Oct 7, 9:53 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1053 PM CDT Sun Oct 7 2018

IAZ053-054-064>068-077-078-087>089-098-099-ILZ015-024-025-034-
MOZ009-010-081200-
Jones-Jackson-Johnson-Cedar-Clinton-Muscatine-Scott-Washington-
Louisa-Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-
Mercer-Henderson-Hancock-Scotland-Clark-
Including the cities of Anamosa, Maquoketa, Iowa City, Tipton,
Clinton, Muscatine, Davenport, Bettendorf, Washington, Wapello,
Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison,
Moline, Rock Island, Aledo, Oquawka, Carthage, Memphis,
and Kahoka
1053 PM CDT Sun Oct 7 2018

...Areas of Fog Tonight into Monday Morning...

Cool and damp conditions along with a warm front have led to
areas of fog across eastern Iowa, northeast Missouri and west
central Illinois. The fog could become locally dense with
visibilities near a quarter mile at times. Visibilities should
improve with any rain or near sunrise. If dense fog becomes more
widespread a dense fog advisory may be needed.

If traveling tonight, drive with caution and be alert for rapidly
changing visibilities. Use low beams, reduce speed, and allow for
plenty of distance between other vehicles.
Special weather statement, Oct 7, 11:20 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1220 AM CDT MON OCT 8 2018

ILC109-080645-
McDonough-
1220 AM CDT MON OCT 8 2018

...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT MCDONOUGH COUNTY
UNTIL 145 AM CDT...

At 1219 AM CDT, radar indicated a thunderstorm with heavy rain was
located near Augusta, or 17 miles west of Rushville, moving north at
30 mph.

Minor flooding of area creeks and streams is possible.
Minor flooding of streets and creeks in urban areas is possible.

Locations impacted include...
Macomb, Bushnell, Colchester, Blandinsville, Industry, Good Hope,
Prairie City, Bardolph, Tennessee, Sciota, Western Illinois
University, Adair, Fandon, New Philadelphia, Colmar, Walnut Grove,
Plymouth, Pennington Point, Macomb Municipal Airport and Scottsburg.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

LAT...LON 4029 9091 4064 9084 4063 9045 4028 9045
TIME...MOT...LOC 0519Z 198DEG 27KT 4018 9089

Gibbs

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Des Moines

When
October 8, 12:30 AM CST to October 25, 8:00 AM CST
Where
Des Moines County, 5.84 mi NE of Huron to 4.72 mi NE of Lenox Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.087, -90.948

Major flooding on the Mississippi River at the Gladstone, IL LD18 gage began at 3 PM, October 8th, when it exceeded 14 feet. It crested at 17.0 feet, 7 AM, October 14th, before falling below 14 feet, which is major flood stage, at 8 PM, October 24nd.

Downstream, Major flooding on the Mississippi at the Burlington, IA gage began at 1230 AM, October 8th, when it exceeded 18 feet. It crested at 21.2 feet, 1 AM, October 14th, before falling below 18 feet, which is major flood stage, at 8 AM, October 25nd.

Flood, Louisa

When
October 8, 6:00 AM CST to October 23, 10:00 PM CST
Where
Louisa County, 8.62 mi ENE of Letts to 3.87 mi ENE of Letts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.356, -91.067

Major flooding on the Mississippi River at New Boston LD17 began at 11 AM, October 8th, when it exceeded 18.5 feet. It crested at 21.3 feet, 430 PM, October 13th, before falling below 18.5 feet, which is major flood stage, at 9 PM, October 22nd.

In addition, Major flooding on the Mississippi River was also recorded at Keithsburg, Illinois. It rose above 17 feet, at 6 AM, October 8th, and crested at 19.8 feet at 230 AM, October 14th. It feel below 17 feet, which is major flood stage, at 10 PM, October 23rd.

Flood, Lee

When
October 9, 9:00 PM CST to October 18, 8:00 PM CST
Where
Lee County, 6.5 mi ESE of Wever to 6.11 mi N of Viele
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.681, -91.117

Major flooding on the Mississippi River at the Keokuk, IA, LD19 gage began at 9 PM, October 9th, when it exceeded 19 feet. It crested at 20.8 feet, 1050 PM, October 14th, before falling below 19 feet, which is major flood stage, at 8 PM, October 18th.

Flood, Muscatine

When
October 12, 12:00 AM CST to October 15, 6:00 AM CST
Where
Muscatine County, 2.06 mi ENE of Muscatine to 0.71 mi NNW of Muscatine
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.426, -91.011

Major flooding on the Mississippi River at the Muscatine, Iowa gage began at Midnight, October 12th, when it exceeded 18 feet. It crested at 20.8 feet, 445 PM, October 13th, before falling below 20 feet, which is major flood stage, at 6 AM, October 15th.

Flood, Scott

When
October 12, 1:00 PM CST to October 13, 4:00 PM CST
Where
Scott County, 1.39 mi ENE of Pleasant Vly to 1.6 mi W of Davenport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.579, -90.406

Major flooding on the Mississippi River, at the Rock Island, IL LD15 gage began at 1 PM, October 12th, when it exceeded 18 feet. It crested at 18.1 feet, 3 AM, October 13th, before falling below 18 feet, which is major flood stage, at 4 PM, October 13th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789141, 788400, 789156, 788399, 788396.